According to a 2019 report from the Institute for Safe Medication Practices (ISMP), there are nearly 1,000 look-alike, sound-alike (LASA) medication name pairs. Name confusion—often from these medications—is thought to be a key cause of medication errors. And while many of these are caught shortly after administration and do not cause significant harm, unfortunately, there are some instances that lead to death.
Because of the likelihood of accidentally misprescribing these medications, additional measures need to be taken to protect patient safety. ISMP recommends using both the brand and generic drug names on prescriptions, including the purpose of the medication, configuring computer selection screens to prevent LASA names from appearing next to one another, and changing the appearance of LASA bottles and labels to help differentiate them from one another.
While these recommendations are valuable in certain clinical settings, they require additional lift from already overburdened staff and require technical resources that can be challenging to obtain. Most notably, none of the recommendations support accurate medication selection at the point of prescribing or dispensing, which is essential in urgent situations where quick review may be necessary.
The use of specialized AI technology embedded within EHRs can be of great value in identifying these LASA medications. Combined with ISMP’s existing recommendations, healthcare organizations can virtually eliminate the risk of LASA medication errors.
MedAware’s AI-enabled technology is designed to identify medication-related risks at all stages of the patient journey. By reviewing individual patient data and health profiles, it excels at catching LASA medications that do not match the patient’s diagnoses. Below are some real-life examples of medication errors caught by MedAware. In each case, the error was not identified by another system, but due to MedAware’s timely notifications, care teams were able to intervene before the wrong medication was given to the patient.
While hospitalized, a 13-year-old girl with a history of epilepsy was mistakenly prescribed the anti-hypertensive drug, Dilatam (diltiazem), instead of her chronic anti-seizure drug, Dilantin (phenytoin). If given, the patient could have suffered from low blood pressure, as well as seizures due to her untreated epilepsy.
An 18-month-old toddler was supposed to receive the drug Norvasc (amlodipine) for hypertension while hospitalized. Instead, she was mistakenly prescribed Norvir (ritonavir), an antiretroviral drug for HIV/AIDS treatment. If treated with Norvir, the child could have suffered from the drug's side effects, including fatigue, joint pain and hepatitis, while still suffering from untreated hypertension.
While hospitalized, a 56-year-old woman was supposed to receive Zaroxolyn (metolazone), a diuretic for treatment of her pulmonary edema. Instead, she was mistakenly prescribed the antiseizure medication, Zarontin (ethosuximide). If given the wrong medication, the patient could have suffered from the drug's side effects, such as behavioral changes and low white blood cells while her pulmonary edema may have worsened in the absence of the intended therapy.
In addition to LASA medications, MedAware’s technology can provide insight into other medication-related risks throughout the entire duration of care, including dosing irregularities, lab or vital dependent risks, and more. This is particularly important in aiding clinical monitoring activities and supporting pharmacy workflows. MedAware’s technology continually monitors EHR data, including any new lab results, vitals, medications, and diagnoses. If any medication is determined to be high risk in this patient-specific context—even if it wasn’t when first prescribed—MedAware flags the prescription and presents the pharmacist with all relevant data for easier clinical decision making.
Interested in learning more about how MedAware can support clinical monitoring in the pharmacy department? Contact us for a demo!